Alert archive / Louisiana / Small Craft Advisories in 2012

Small Craft Advisory 61, NWS New Orleans, LA

December 29, 2012

NWS New Orleans, LA issued this small craft advisory at Dec 29, 2012, 8:48 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2012, 8:48 PM CST (02:48 UTC)
Expired
Dec 30, 2012, 6:00 AM CST
In force
9 hr
Issued by
NWS New Orleans, LA

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WHUS74 KLIX 300248
MWWLIX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW ORLEANS LA
848 PM CST SAT DEC 29 2012

...SMALL CRAFT ADVISORY THROUGH EARLY SUNDAY FOR THE GULF COASTAL WATERS
AND TIDAL LAKES...

.STRONG OFFSHORE FLOW AND ROUGH SEAS ARE EXPECTED THROUGH EARLY SUNDAY.

GMZ530-301100-
/O.NEW.KLIX.SC.Y.0061.121230T0248Z-121230T1200Z/
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
848 PM CST SAT DEC 29 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST SUNDAY. 

* WINDS...NORTH WINDS OF 15 TO 25 KNOTS CAN BE EXPECTED THROUGH
  EARLY SUNDAY.

* WAVES...WAVE HEIGHTS WILL RUN 3 TO 4 FEET.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

GMZ532-534-536-538-550-552-555-557-570-572-575-577-301100-
/O.CON.KLIX.SC.Y.0060.000000T0000Z-121230T1200Z/
MISSISSIPPI SOUND-LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-
848 PM CST SAT DEC 29 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SUNDAY...

* WINDS...NORTHWEST TO NORTH WINDS OF 15 TO 25 KNOTS WITH
  OCCASIONAL GUSTS TO 30 KNOTS CAN BE EXPECTED THROUGH EARLY
  SUNDAY.

* WAVES/SEAS...WAVE HEIGHTS WILL RUN 3 TO 5 FEET ON THE TIDAL
  LAKES AND SOUNDS. SEAS OVER THE OPEN WATERS WILL RUN 5 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this small craft advisory went out at Dec 29, 7:29 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 29, 7:29 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
729 PM CST SAT DEC 29 2012

.SOUNDING DISCUSSION...
NO PROBLEMS WITH THIS EVENINGS FLIGHT. THE SKY WAS MOSTLY CLOUDY
WITH BROKEN LAYERS OF ALTOCUMULUS AND CIRRUS. THESE MID AND HIGH
CLOUDS ARE ASSOCIATED WITH THE SUBTROPICAL JET STREAMING IN FROM
THE WEST. THE ENVIRONMENT REMAINS VERY DRY AND STABLE. THE PW VALUE
IS AT 0.30 INCHES. THERE IS A LARGE AREA OF DRY AIR ABOVE 900MB.
MOISTURE RETURNS AGAIN NEAR 500MB ASSOCIATED WITH THE STJ. THE
WINDS WERE CALM AT RELEASE AND INCREASING FROM THE NORTHWEST OFF
THE SURFACE. MEAN LOW LEVEL WINDS FROM THE SURFACE THROUGH 5K FEET
ARE FROM THE NORTHWEST AT 20KTS. FROM 5K TO 10K FEET THE WINDS
BACK SOME BUT REMAIN FROM THE NORTHWEST AT 47KTS. ABOVE 15K FEET THE
WINDS BACK AND ARE FROM THE WEST. THERE IS A JET MAX OF 135KTS
FROM THE WEST NEAR 41K FEET.

&&

.PREV DISCUSSION... /ISSUED 315 PM CST SAT DEC 29 2012/

SYNOPSIS...
A SURFACE LOW IS LOCATED OFF THE VIRGINIA COAST WITH A COLD FRONT
EXTENDING THROUGH CENTRAL FLORIDA AND INTO THE SOUTHERN GULF OF
MEXICO. SURFACE HIGH PRESSURE IS LOCATED OVER TEXAS. A RELATIVELY
TIGHT PRESSURE GRADIENT HAS KEPT WINDS GUSTING TO NEAR 20 MPH
TODAY...BUT DESPITE LOTS OF SUNSHINE...COLD AIR ADVECTION HAS KEPT
TEMPERATURES IN THE 40S AND LOW 50S THIS AFTERNOON.

SHORT TERM...
BIGGEST CONCERN IN THE SHORT TERM IS THE LOW TEMPERATURE FORECAST
FOR TONIGHT. FAIRLY COMPLEX FORECAST AS THERE ARE MANY FACTORS TO
CONSIDER. GUIDANCE HAS COME IN WITH THE COLDEST TEMPERATURES OF
THE SEASON THUS FAR...INDICATING LOWS IN THE 23 TO 27 DEGREE RANGE
ACROSS THE NORTHERN HALF OF THE AREA...AND IN THE 29 TO 33 DEGREE
RANGE FOR MOST OF THE SOUTHERN HALF.

LIGHT WINDS AND LOW DEWPOINTS SHOULD ALLOW EFFICIENT RADIATIVE
COOLING. HOWEVER...WE/RE STILL SEEING SOME HIGH CLOUDS STREAMING
IN FROM MEXICO. WHILE MOST OF THE CLOUDS ARE DISSIPATING BEFORE
REACHING THE AREA...THERE ARE SOME INDICATIONS THAT THE CLOUDS
COULD THICKEN AND/OR SPREAD MORE ACROSS THE AREA TONIGHT. IF THAT
HAPPENS...IT WOULD LIMIT OVERNIGHT COOLING. AFTER MUCH DISCUSSION
BETWEEN COLLEAGUES...WE THINK EITHER SOLUTION IS JUST AS VIABLE AS
THE OTHER. GIVEN THE POTENTIAL IMPACTS OF A HARD FREEZE ACROSS
NORTHERN AREAS AND FREEZE ACROSS SOUTHERN AREAS...WE HAVE DECIDED
TO GO AHEAD AND FOLLOW THE FORECAST GUIDANCE ERRING ON THE SIDE OF
CAUTION. WE WILL BE HOISTING HARD FREEZE WARNINGS FOR AREAS
ALONG/NORTH OF THE INTERSTATE 10/12 CORRIDOR...INCLUDING THE BATON
ROUGE METRO AREA. FOR AREAS SOUTH OF THE INTERSTATE CORRIDOR...A
FREEZE WARNING WILL BE IN EFFECT. THIS WILL NOT INCLUDE THE CITY
OF NEW ORLEANS OR AREAS IMMEDIATELY ALONG THE COAST WHERE WATER
TEMPERATURES ARE EXPECTED TO KEEP THE AIR TEMPERATURES A FEW
DEGREES HIGHER.

HIGH PRESSURE WILL SHIFT EASTWARD SUNDAY...WITH ONE MORE CHILLY
DAY IN STORE. EXPECT TEMPERATURES TO REBOUND INTO THE 50S DURING
THE DAY SUNDAY...BUT AS WINDS TURN MORE EASTERLY LATE IN THE
DAY...OVERNIGHT LOWS WILL ONLY FALL INTO THE MID TO UPPER 30S
ACROSS THE NORTHERN HALF OF THE AREA AND INTO THE LOW TO MID 40S
ACROSS THE SOUTHERN HALF OF THE AREA.

LONG TERM...
MOVING INTO THE WORK WEEK...WE WILL TRANSITION INTO AN EVEN WETTER
PATTERN. A COLD FRONT WILL MOVE INTO THE AREA LATE MONDAY. TIMING
IS STILL A BIT UNCERTAIN...BUT IT LOOKS LIKE RAIN WILL START
MOVING INTO THE AREA MONDAY NIGHT...WHICH WILL PUT A DAMPER ON AT
LEAST SOME NEW YEARS CELEBRATIONS. THE FRONT WILL LOSE ITS UPPER
LEVEL SUPPORT BY TUESDAY AS THE UPPER TROUGH FLATTENS AND LIFTS
NORTHEASTWARD RESULTING IN THE STEERING FLOW BECOMING MORE
PARALLEL TO THE FRONT. THIS WILL ALLOW THE FRONT TO STALL NEAR THE
COAST. IT WILL REMAIN IN PLACE THROUGH AT LEAST THURSDAY...SETTING
UP A LONG PERIOD OF OVERRUNNING RAIN. A FEW ISOLATED AND ELEVATED
THUNDERSTORMS CAN/T BE RULED OUT...BUT CHANCES REMAIN TOO LOW TO
INCLUDE IN THE FORECAST AT THIS TIME. TOTAL RAINFALL IS CURRENTLY
FORECAST AROUND 3 INCHES AS AN AREA AVERAGE...BUT HIGHER AMOUNTS
WILL CERTAINLY BE POSSIBLE. GROUND CONDITIONS ARE NEAR SATURATED
AFTER THE SOAKING RAINS OF OUR LAST TWO FRONTAL SYSTEMS...SO WE
WILL DEFINITELY HAVE TO MONITOR THE SYSTEM AS IT BECOMES MORE
CLEAR AND EXAMINE THE HEAVY RAINFALL/FLOODING THREAT.

THE FRONT SHOULD FINALLY BE KICKED OUT OF THE AREA LATE THURSDAY
AND INTO FRIDAY AS A DEEPER UPPER LEVEL TROUGH DIGS INTO THE LOWER
MISSISSIPPI VALLEY.

AVIATION...
VFR CAVOK CONDITIONS EXPECTED NEAR 24 HOURS WITH A THICK CIRRUS
STREAK ASSOCIATED WITH SUB-TROPICAL JET ALOFT ONLY ISSUE.

MARINE...
STRONG OFFSHORE FLOW STILL OCCURRING ACROSS THE COASTAL WATERS IN
THE WAKE OF LAST EVENING/S COLD FRONT. EXCEPTION IS OVER THE TIDAL
LAKES WHERE WINDS HAVE RELAXED JUST A BIT. EXPECT WINDS TO REMAIN
ELEVATED OVER THE GULF WATERS THROUGH AT LEAST THE EARLY
MORNING...SO WILL KEEP SCA GOING THROUGH 12Z SUNDAY. WILL NEED TO
KEEP AN EYE ON WINDS DURING THE MORNING AS THE SCA MAY NEED TO BE
EXTENDED FOR A FEW HOURS ACROSS PORTIONS OF THE WATERS. AS HIGH
PRESSURE SHIFTS EASTWARD...EXPECT ONSHORE FLOW TO DEVELOP BY
MONDAY...WITH CAUTION FLAGS POSSIBLE DUE TO STRENGTHENING RETURN
FLOW AHEAD OF THE NEXT FRONT. THE FRONT SHOULD MOVE INTO THE
WATERS TUESDAY...BUT IS EXPECTED TO STALL NEAR THE COAST...
BRINGING A PERIOD OF UNSETTLED/RAINY WEATHER TO THE ENTIRE AREA.

DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  24  50  34  56 /   0   0  10  30
BTR  26  53  38  61 /   0   0  10  30
ASD  25  53  36  62 /   0   0  10  20
MSY  33  53  44  64 /   0   0  10  20
GPT  27  53  37  61 /   0   0  10  20
PQL  26  53  35  61 /   0   0  10  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FREEZE WARNING FROM MIDNIGHT SUNDAY TO 9 AM SUNDAY FOR THE
     FOLLOWING ZONES: ASSUMPTION...ST. CHARLES...ST. JAMES...ST.
     JOHN THE BAPTIST...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...AND UPPER TERREBONNE.

     HARD FREEZE WARNING FROM MIDNIGHT SUNDAY TO 9 AM SUNDAY FOR THE
     FOLLOWING ZONES: ASCENSION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...NORTHERN
     TANGIPAHOA...POINTE COUPEE...SOUTHERN TANGIPAHOA...ST.
     HELENA...ST. TAMMANY...WASHINGTON...WEST BATON ROUGE...AND
     WEST FELICIANA.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
     BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
     BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...AND MISSISSIPPI SOUND.

MS...HARD FREEZE WARNING FROM MIDNIGHT SUNDAY TO 9 AM SUNDAY FOR THE
     FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
     BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
     BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...AND MISSISSIPPI SOUND.

&&
Hazardous weather outlook, Dec 29, 8:30 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
830 PM CST SAT DEC 29 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-301315-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
830 PM CST SAT DEC 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR FOR THE GULF COASTAL
WATERS AND TIDAL LAKES FOR STRONG OFFSHORE WINDS AND ROUGH SEAS.

A HARD FREEZE WARNING IS IN EFFECT FOR SOUTH MISSISSIPPI AND THOSE
AREAS OF SOUTHEAST LOUISIANA TO THE NORTH AND WEST OF LAKE
PONTCHARTRAIN. A FREEZE WARNING IS IN EFFECT FOR AREAS SOUTH AND
SOUTHWEST OF LAKE PONTCHARTRAIN OUTSIDE OF THE CITY OF NEW ORLEANS
AND EXCLUDING AREAS ALONG THE COAST. LOW TEMPERATURES IN THE MID 20S
AREA EXPECTED IN THE HARD FREEZING WARNING AREAS, WHILE LOW IN THE
UPPER 20S AND LOWER 30S ARE EXPECTED IN THE FREEZE WARNING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE MONDAY
NIGHT AND TUESDAY...NEW YEARS EVE AND NEW YEARS DAY...AS ANOTHER
AREA OF LOW PRESSURE AND COLD FRONT MOVE THROUGH THE AREA. AT
THIS TIME...SEVERE WEATHER IS NOT EXPECTED. OCCASIONAL LIGHTNING
AND BRIEF HEAVY DOWNPOURS WILL BE THE MAIN THREAT FROM THESE
THUNDERSTORMS.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO REDEVELOP WEDNESDAY
AND WEDNESDAY NIGHT AND THURSDAY IN THE WAKE OF A GULF LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Small Craft Advisories in Louisiana, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.